Alert archive / Iowa / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 139, NWS Des Moines, IA

July 10, 2002Audubon County, Guthrie County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jul 10, 2002, 6:52 AM CDT for Audubon County, Guthrie County, Iowa. It was in force for 53 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 10, 2002, 6:52 AM CDT (11:52 UTC)
Expired
Jul 10, 2002, 7:45 AM CDT
In force
53 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

Counties Audubon County, IA, Guthrie County, IA

What was reported inside it

TimeReportWhereRemark
Jul 10, 7:00 AM CDTThunderstorm Wind 61 EGray, IA
Jul 10, 7:10 AM CDTThunderstorm Wind 52 EAudubon, IA
Jul 10, 7:20 AM CDTThunderstorm Wind 52 EGuthrie Center, IA
Jul 10, 7:24 AM CDTThunderstorm Wind 63 MPanora, IA
Jul 10, 7:28 AM CDTThunderstorm Wind 67 MPanora, IA
Jul 10, 7:38 AM CDTThunderstorm Wind 61 EPanora, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 11.9 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2002-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2865 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2002-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2865 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
1846 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

213 
WUUS53 KDMX 101152
SVRDSM
IAC009-077-101245-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
652 AM CDT WED JUL 10 2002

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  AUDUBON COUNTY IN WEST CENTRAL IOWA
  WESTERN GUTHRIE COUNTY IN WEST CENTRAL IOWA

* UNTIL 745 AM CDT

* AT 649 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
  OF SEVERE THUNDERSTORMS FROM 16 MILES NORTH OF BAYARD TO 14 MILES
  WEST OF AUDUBON...OR FROM 39 MILES SOUTHWEST OF FORT DODGE TO 46
  MILES NORTHEAST OF COUNCIL BLUFFS...MOVING SOUTHEAST AT 35 MPH.

* SEVERE THUNDERSTORMS WILL BE...

  NEAR AUDUBON AROUND 700 AM...
  NEAR BAYARD AROUND 710 AM...
  NEAR EXIRA AROUND 715 AM AND
  NEAR GUTHRIE CENTER AROUND 730 AM.

OTHER WARNING LOCATIONS INCLUDE BRAYTON...EXIRA...GRAY AND GUTHRIE
CENTER.

THIS STORM HAS PRODUCED HEAVY TREE AND POWER LINE DAMAGE IN CARROLL 
COUNTY.

HURRICANE FORCE WINDS OF 70 TO 80 MILES AN HOUR ARE LIKELY IN THE
WARNED AREA.

GO TO A BASEMENT OR SMALL INTERIOR ROOM. EXTENSIVE DAMAGE IS LIKELY.
EVACUATE MOBILE HOMES...AND SEEK SHELTER IN A STURDY BUILDING. SEVERE
STRAIGHT LINE WINDS CAN SOUND LIKE A TORNADO...AND PRODUCE SIMILAR
DAMAGE.

LAT...LON 4186 9449 4187 9510 4152 9504 4152 9440

KULA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 2:13 AM CDT, 4 hours 39 minutes earlier.

Area forecast discussion, Jul 10, 2:13 AM CDT, 4 hours 39 minutes before
AREA FORECAST DISCUSSION...CORRECTED 1ST PARA
NATIONAL WEATHER SERVICE DES MOINES IA
213 AM CDT WED JUL 10 2002

TODAY AND TONIGHT...
BUSY DAY AND NIGHT AHEAD WITH VERY DYNAMIC SYSTEM FOR JULY PUSHING
INTO VERY JUICED AIRMASS.  APPEARS WELL BE DEALING WITH TWO MORNING
MCSS NOW WITH NEW DEVELOPMENT OVER AND SW OF FSD.  IN FACT, APPEARS
TO BE RIGHT MOVING HP SUPERCELL TO BE DEVELOPING JUST SW OF YKN,
DEPICTING THE AMOUNT OF WATER AND CAPE STILL AVAILABLE.  PRECIP
LOADING LIKELY THE TROUBLE MAKER HERE FOR WET MACROBURST ACTIVITY AS
NOTED BY SLB OB OF 52KT EARLIER.  SHEAR INCREASES THROUGH THE DAY AS
UPPER LOW APPROACHES.  FORCING WILL LIKELY COME THROUGH QG PROCESSES
WITH CONVECTION LIKELY LIMITING THERMODYNAMICS A BIT.  FIRST MCS IS
NOW PROPOGATING MORE IN LINE WITH CORFIDI VECTORS WITH A BEELINE FOR
THE CENTRAL AND EVENTUALLY SOUTHERN CWA.  WILL GO WITH CATEGORICAL
HIGH POPS GIVEN RADAR TRENDS AS I BELIEVE THE MCS SHOULD MAINTAIN
ITSELF THROUGH 20KT+ STORM RELATIVE INFLOW WHILE MOVING INTO LOW
LEVEL THETA E RIDGE.  SURFACE DEW POINT POOL AOA 72F NOW IN PLACE
OVER IA.  PWATS STAY AOA 1.75 INCHES THROUGH TONIGHT, WITH LOCAL
AREAS ABOVE 2 INCHES.  STRONG JULY Q-VECTOR CONVERGENCE THROUGH
TONIGHT WITH SLOW MOVING UPPER LOW.  DEEP AVN STILL THE WAY TO GO,
BUT WILL SIDE WITH HEAVIER QPF IN LINE WITH LATEST EXCESSIVE RAIN
OUTLOOK.  AS SYSTEM DROPS S THROUGH IA, DEFORMATION OVER A CORRIDOR
IN CENTRAL AND SOUTHERN IA MAY REALLY ADD UP THE RAIN AMOUNTS LATER
TONIGHT.  META QUITE OMINOUS ON THIS QPF, ESPECIALLY S AND SW OF DSM
AREA.  THIS COULD CONCEIVABLY SETUP NEARLY ANYWHERE TONIGHT THOUGH
DEPENDING ON MESOSCALE BOUNDARY INTERACTIONS THAT PLAY A ROLE.
ANTECEDANT FFG VALUES ARE RATHER HIGH IN OUR NW CWA, BUT THIS
MORNINGS RAINFALL SHOULD LOWER THESE.  CENTRAL AND EAST CENTRAL
COUNTIES ARE MOST SUSEPTIBLE BASED ON RECENT RAINS.  IN EITHER CASE,
THIS SYSTEM COULD LEAD TO FLOOD CONDITIONS AS OPPOSED TO FLASH FLOOD
WITH LOCAL AREAS RECEIVING 4+ INCHES.  EVENING SHIFT MADE A GOOD
CALL ON ADDING HEAVY RAIN TO FORECAST.  A FLOOD WATCH WILL BE
HOISTED FOR THE ENTIRE CWA THIS AFTERNOON AND TONIGHT.  FOR TEMPS, I
HAVE FOLLOWED CLOSE TO FWC VALUES FOR TODAY AND TONIGHT.

THURSDAY INTO FRIDAY...
DEFORMATION ZONE MAY STILL BE PLAYING HAVOC IN SOUTHERN IA THURSDAY
MORNING, WITH THE POTENTIAL FOR LONG LIVED HEAVY RAIN EVENT
PERSISTING THROUGH EARLY PART OF THE DAY.  TEMPS ARE A CHALLENGE
GIVEN LARGE DESPARITY.  ENE FLOW SHOULD DRY THINGS OUT WELL IN NE
IA, AND THATS WHERE THE WARMEST TEMPS MAY END UP WHILE RAIN AND
CLOUDS RESIDE IN THE S AND W IA.  HAVE GONE WITH ETA TEMPS WHICH ARE
A GOOD COMPROMISE, AND MORE REASONABLE THAN THE COOL (AVN) AND WARM
(FWC).

.DSM...FLOOD WATCH THIS AFTERNOON AND TONIGHT ENTIRE DMX CWA.

KULA

In the hours before

Special weather statement, Jul 10, 5:17 AM CDT, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
517 AM CDT WED JUL 10 2002

.A POTENT UPPER LEVEL LOW PRESSURE SYSTEM LOCATED OVER THE NORTHERN
PLAINS WILL DROP SOUTH INTO MINNESOTA TODAY...AND IOWA
TONIGHT...PRODUCING NUMEROUS SHOWERS AND THUNDERSTORMS.  ONE CLUSTER
OVER CENTRAL IOWA WILL CONTINUE TO MOVE EAST...WHILE ANOTHER
DEVELOPING BAND OF THUNDERSTORMS IN NORTHWEST IOWA PUSHES SOUTHEAST
INTO CENTRAL AND SOUTHWEST IOWA THROUGH MIDDAY.  MORE THUNDERSTORMS
WILL DEVELOP THIS AFTERNOON NEAR THE LOW IN WESTERN MINNESOTA WHICH
WILL MOVE SOUTH INTO MOST OF IOWA TONIGHT.  THE AIRMASS REMAINS VERY
MOIST...AND CAPABLE OF HELPING STORMS PRODUCE VERY HEAVY RAIN.
EXCESSIVE RAINS ARE QUITE POSSIBLE...ESPECIALLY BY TONIGHT AFTER
SUCCESSIVE RAINS HAVE OCCURRED.  WIND SHEAR WILL ALSO INCREASE AS THE
LOW APPROACHES...ESPECIALLY UPPER LEVEL WINDS.  THEREFORE...DAMAGING
WINDS ARE AN INCREASING THREAT...WHILE HAIL REMAINS A LOWER THREAT.

SEE SITE SPECIFIC DETAILS BELOW FOR MORE INFORMATION.

IAZ004>007-015>017-023>028-033>039-044>050-057>062-111100-
AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-CARROLL-CERRO GORDO-
CRAWFORD-DALLAS-EMMET-FRANKLIN-GREENE-GRUNDY-GUTHRIE-HAMILTON-
HANCOCK-HARDIN-HUMBOLDT-JASPER-KOSSUTH-MARSHALL-PALO ALTO-POCAHONTAS-
POLK-POWESHIEK-SAC-STORY-TAMA-WEBSTER-WINNEBAGO-WORTH-WRIGHT-
INCLUDING THE CITIES OF...ALGONA...AMES...BOONE...CARROLL...
DENISON...DES MOINES...ESTHERVILLE...FORT DODGE...GRINNELL...
IOWA FALLS...MARSHALLTOWN...MASON CITY...NEWTON...PERRY...WATERLOO...
WAVERLY AND WEBSTER CITY
517 AM CDT WED JUL 10 2002

...FLOOD WATCH IN EFFECT THIS AFTERNOON AND TONIGHT...

THREAT                         PROBABILITY      EVENT TIMING
------                         -----------      ------------

THUNDERSTORMS
  TORNADO                      LOW
  DAMAGING WINDS (58+ MPH)     LOW              TODAY AND TONIGHT
  LARGE HAIL (3/4+)           LOW
  FLASH FLOODING               MODERATE

* SPOTTER ACTIVATION OUTLOOK
  TODAY...    LOW.
  TONIGHT...  LOW.
  THURSDAY... NOT EXPECTED.

IAZ070>075-081>086-092>097-111100-
ADAIR-ADAMS-APPANOOSE-CASS-CLARKE-DAVIS-DECATUR-LUCAS-MADISON-
MAHASKA-MARION-MONROE-RINGGOLD-TAYLOR-UNION-WAPELLO-WARREN-WAYNE-
INCLUDING THE CITIES OF...ATLANTIC...CENTERVILLE...CHARITON...
CRESTON...INDIANOLA...KNOXVILLE...LAMONI...OSKALOOSA...
OTTUMWA AND PELLA
517 AM CDT WED JUL 10 2002

...FLOOD WATCH IN EFFECT THIS AFTERNOON AND TONIGHT...

THREAT                         PROBABILITY      EVENT TIMING
------                         -----------      ------------

THUNDERSTORMS
  TORNADO                      LOW
  DAMAGING WINDS (58+ MPH)     LOW              THIS AFTERNOON AND TONIGHT
  LARGE HAIL (3/4+)           LOW
  FLASH FLOODING               MODERATE

* SPOTTER ACTIVATION OUTLOOK
  TODAY...    LOW.
  TONIGHT...  LOW.
  THURSDAY... NOT EXPECTED.

KULA

-------------------------------------------------------------------

FOR MORE INFORMATION INCLUDING THE THREAT DEFINITIONS...PROBABILITY
CATEGORIES...AND STORM PREDICTION CENTER OUTLOOKS...SEE THE
DES MOINES NATIONAL WEATHER SERVICE WEBSITE AT
HTTP://WWW.CRH.NOAA.GOV/DMX/OUTLOOKS.SHTML#KEY (IN ALL LOWER CASE).
Local storm report, Jul 10, 6:32 AM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
632 AM CDT WED JUL 10 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0618 AM    DENISON                   IA   60 MPH TSTM GUST
07/10/02   CRAWFORD                       SEVERAL 4 INCH TREE
                                          LIMBS DOWN ALSO.
                                          REPORTED BY STORM
                                          SPOTTER.

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 1:35 AM CDTSevere Thunderstorm WarningDMXSac40 min
Jul 10, 4:23 AM CDTSevere Thunderstorm WarningDMXStory27 min
Jul 10, 6:11 AM CDTSevere Thunderstorm WarningDMXCrawford49 min
Jul 10, 6:28 AM CDTSevere Thunderstorm WarningDMXCalhoun, Carroll, Sac62 min
Jul 10, 7:10 AM CDTSevere Thunderstorm WarningDMXAudubon, Guthrie35 min
Jul 10, 7:13 AM CDTSevere Thunderstorm WarningDMXGreene, Guthrie62 min
Jul 10, 7:22 AM CDTSevere Thunderstorm WarningDMXBoone, Dallas53 min
Jul 10, 7:31 AM CDTSevere Thunderstorm WarningDMXAdair, Cass29 min
Jul 10, 7:44 AM CDTSevere Thunderstorm WarningDMXPolk46 min
Jul 10, 7:50 AM CDTSevere Thunderstorm WarningDMXMadison40 min
Jul 10, 8:05 AM CDTSevere Thunderstorm WarningDMXClarke, Warren55 min
Jul 10, 8:12 AM CDTSevere Thunderstorm WarningDMXUnion33 min
Jul 10, 8:15 AM CDTSevere Thunderstorm WarningDMXMadison, Polk15 min
Jul 10, 8:16 AM CDTSevere Thunderstorm WarningDMXClarke, Warren44 min
Jul 10, 8:17 AM CDTSevere Thunderstorm WarningDMXUnion28 min
Jul 10, 8:29 AM CDTSevere Thunderstorm WarningDMXDecatur, Ringgold46 min
Jul 10, 8:36 AM CDTSevere Thunderstorm WarningDMXLucas39 min
Jul 10, 8:50 AM CDTSevere Thunderstorm WarningDMXWayne55 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.